Tennessee, 2008

Hail in Tennessee, April 22, 2008

April 22, 2008 · NWS MEG · 1 event in 1 county or zone

A large thunderstorm complex moved into the Midsouth during the late morning hours on April 22, 2008 and continued moving southeast over the area during the afternoon hours. The thunderstorm complex produced damaging winds and large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

A large thunderstorm complex moved into the Midsouth during the late morning hours on April 22, 2008 and continued moving southeast over the area during the afternoon hours. The thunderstorm complex produced damaging winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 22, 9:14 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Apr 22, 9:14 AM CST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1014 AM CDT TUE APR 22 2008

.UPDATE...
AREA OF SHOWERS AND THUNDERSTORMS IS BEGINNING TO PUSH INTO THE
NORTHWEST PORTIONS OF THE CWA ACROSS NORTHEASTERN ARKANSAS. HAVE
RAISED POPS TO CATEGORICAL IN THESE AREAS TO ACCOUNT FOR RAIN
CHANCES. SOME OF THESE STORMS COULD BE STRONG TO EVEN SEVERE WITH
THE MAIN HAZARDS BEING STRONG WINDS AND LARGE HAIL. THESE STORMS
SHOULD CONTINUE TO PROPAGATE SOUTH TO SOUTHEAST SO HAVE INCREASED
POPS FOR JUST ABOUT ALL LOCATIONS ALONG AND WEST OF THE
MISSISSIPPI RIVER. WITH THE RAIN ACROSS NORTHEAST ARKANSAS...HAVE
LOWERED HIGH TEMPERATURES FOR THE AREA WHERE RAIN IS EXPECTED THIS
MORNING/AFTERNOON. NO OTHER CHANGES WERE MADE TO THE FORECAST AT
THIS TIME.

&&

.PREV DISCUSSION... /ISSUED 439 AM CDT TUE APR 22 2008/

DISCUSSION...08Z SURFACE ANALYSIS PLACES A QUASI-STATIONARY
SURFACE BOUNDARY STRETCHING FROM THE UPPER MIDWEST THEN BACK
THROUGH MISSOURI...KANSAS AND OKLAHOMA. REGIONAL INFRARED SATELLITE/WSR-88
RADAR TRENDS SHOW CONVECTION LOCATED PRIMARILY ALONG THE SURFACE
BOUNDARY UPSTREAM. ACROSS THE MID SOUTH...TEMPERATURES RANGE FROM
THE 50S TO LOWER 60S UNDER MOSTLY CLEAR TO PARTLY CLOUDY SKIES.
MAIN CONCERN IN THIS FORECAST PACKAGE IS CONVECTIVE CHANCES IN
THE SHORT TERM.

SHORT TERM...(TODAY THROUGH THURSDAY NIGHT)...QUASI-STATIONARY
WILL GRADUALLY DRIFT CLOSER TO THE MID SOUTH TODAY AND TONIGHT
AND DISSIPATE AS IT ENCOUNTERS A RIDGE OF HIGH PRESSURE ACROSS THE
LOWER MISSISSIPPI VALLEY. NONETHELESS...MID LEVEL SHORT WAVES
WILL MOVE ACROSS THE LOWER MISSISSIPPI VALLEY ALONG THE PERIPHERY
OF THE UPPER LEVEL RIDGE AND COMBINE WITH THE WARM AND MOIST
UNSTABLE AIRMASS...RESULTING IN CHANCES FOR SHOWERS AND
THUNDERSTORMS. CONVECTIVE ACTIVITY TODAY AND WEDNESDAY WILL BE
COINCIDENT WITH DAYTIME HEATING. STRONG THUNDERSTORM CHANCES
SHOULD REMAIN ISOLATED AT BEST TODAY AND WEDNESDAY. SHOWER AND
THUNDERSTORM CHANCES WILL INCREASE ON THURSDAY AS THE UPPER LEVEL
RIDGE BEGINS TO TRANSLATE EAST AND ANOTHER SHORTWAVE EMBEDDED
WITHIN THE SOUTHWEST UPPER LEVEL FLOW MOVES ACROSS THE REGION
THURSDAY AND THURSDAY NIGHT.

LONG TERM...(FRIDAY THROUGH MONDAY)...00Z LONG RANGE MODEL RUN
SOLUTIONS INTRODUCE ADDITIONAL UNCERTAINTY IN OVERALL SYNOPTIC
PATTERN AS RUN TO RUN CONTINUITY PROBLEMS PERSIST WITH THE ECMWF
AND ESPECIALLY THE 00Z GFS. AS A RESULT...HAVE LEANED TOWARD A LOW
CONFIDENCE 00Z ECMWF/18Z GFS BLEND. AT THIS TIME MODELS INDICATE A
COLD FRONT WILL PUSH THROUGH THE AREA AT THE START OF THE PERIOD
FRIDAY NIGHT INTO SATURDAY WITH ANOTHER FRONT MOVING THROUGH SUNDAY

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  84  64  84  64 /  30  20  20  30
MKL  82  57  83  58 /  30  20  10  20
JBR  78  58  81  61 /  80  20  20  30
TUP  83  60  84  59 /  20  20  10  20

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&

KNS/CJC
Hazardous weather outlook, Apr 22, 10:38 AM CST, 2 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
1138 AM CDT TUE APR 22 2008

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-231845-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
1138 AM CDT TUE APR 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ACROSS EASTERN AND
NORTHEASTERN ARKANSAS...THE MISSOURI BOOTHEEL...PORTIONS OF WEST
TENNESSEE...AND NORTHWEST MISSISSIPPI. A LINE OF THUNDERSTORMS
WILL CONTINUE TO MOVE SOUTH ACROSS THESE AREAS AND A FEW OF THESE
STORMS MAY BE SEVERE WITH DAMAGING WINDS AND LARGE HAIL. PERIODS
OF HEAVY RAINFALL WILL ALSO BE POSSIBLE AND MAY LEAD TO LOCALIZED
FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS...EMERGENCY MANAGERS...AND LAW
ENFORCEMENT OFFICIALS MAY BE NEEDED ACROSS THE WESTERN HALF OF THE
MIDSOUTH THROUGH 800 PM CDT TODAY. PLEASE REPORT ANY SEVERE
WEATHER TO THE NATIONAL WEATHER SERVICE IN MEMPHIS.

JLH

In the hours before

Special weather statement, Apr 22, 11:59 AM CST, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1259 PM CDT TUE APR 22 2008

TNZ088-221915-
SHELBY TN-
1259 PM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  SHELBY COUNTY IN SOUTHWEST TENNESSEE...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 15 MILES NORTHWEST OF MILLINGTON AT 1259 PM
CDT...MOVING SOUTHEAST AT 32 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN SHELBY COUNTY...INCLUDING THE CITIES OF BARTLETT...
COLLIERVILLE...GERMANTOWN...MIDTOWN MEMPHIS AND MILLINGTON...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 215 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, Apr 22, 12:06 PM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
106 PM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     BROOKLAND               35.90N 90.58W
04/22/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TREES DOWN

1150 AM     HAIL             BROOKLAND               35.90N 90.58W
04/22/2008  E1.00 INCH       CRAIGHEAD          AR   FIRE DEPT/RESCUE

1232 PM     HAIL             BLYTHEVILLE             35.93N 89.92W
04/22/2008  E0.88 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0100 PM     HAIL             WYNNE                   35.23N 90.79W
04/22/2008  E0.75 INCH       CROSS              AR   LAW ENFORCEMENT

&&

RJO
Special weather statement, Apr 22, 12:40 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
140 PM CDT TUE APR 22 2008

ARZ049-221930-
LEE AR-
140 PM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  LEE COUNTY IN EASTERN ARKANSAS...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 7 MILES NORTHEAST OF BRICKEYS TO 4
MILES WEST OF NEW SALEM AT 140 PM CDT...MOVING SOUTH AT 20 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN LEE COUNTY...INCLUDING THE CITY OF MARIANNA...SHOULD
MONITOR THIS STORM CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN
EFFECT UNTIL 230 PM CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Local storm report, Apr 22, 12:48 PM CST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
148 PM CDT TUE APR 22 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1150 AM     TSTM WND DMG     BROOKLAND               35.90N 90.58W
04/22/2008                   CRAIGHEAD          AR   FIRE DEPT/RESCUE

            TREES DOWN

1150 AM     HAIL             BROOKLAND               35.90N 90.58W
04/22/2008  E1.00 INCH       CRAIGHEAD          AR   FIRE DEPT/RESCUE

1232 PM     HAIL             BLYTHEVILLE             35.93N 89.92W
04/22/2008  E0.88 INCH       MISSISSIPPI        AR   TRAINED SPOTTER

0100 PM     HAIL             WYNNE                   35.23N 90.79W
04/22/2008  E0.75 INCH       CROSS              AR   LAW ENFORCEMENT

0130 PM     HAIL             8 W WEST MEMPHIS        35.15N 90.32W
04/22/2008  E0.88 INCH       CRITTENDEN         AR   PUBLIC

0140 PM     HAIL             3 ENE SIMSBORO          35.04N 90.34W
04/22/2008  E1.00 INCH       CRITTENDEN         AR   TRAINED SPOTTER

0143 PM     TSTM WND GST     EDMONDSON               35.10N 90.31W
04/22/2008  E60.00 MPH       CRITTENDEN         AR   TRAINED SPOTTER

&&

RJO
Special weather statement, Apr 22, 1:01 PM CST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
201 PM CDT TUE APR 22 2008

MSZ001-222015-
DE SOTO MS-
201 PM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  DESOTO COUNTY IN NORTHWEST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 5 MILES NORTHWEST OF LAKE CORMORANT AT 201 PM
CDT...MOVING SOUTHEAST AT 19 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN DESOTO COUNTY...INCLUDING THE CITIES OF HERNANDO...HORN
LAKE...OLIVE BRANCH AND SOUTHAVEN...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 315 PM
CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.
Special weather statement, Apr 22, 1:07 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
207 PM CDT TUE APR 22 2008

ARZ058-MSZ007-221930-
PHILLIPS AR-TUNICA MS-
207 PM CDT TUE APR 22 2008

...THIS SIGNIFICANT WEATHER ALERT IS FOR...

  PHILLIPS COUNTY IN EASTERN ARKANSAS...
  TUNICA COUNTY IN NORTHWEST MISSISSIPPI...

A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 6 MILES NORTHEAST OF ROBINSONVILLE
TO 9 MILES NORTHWEST OF MARVELL AT 207 PM CDT...MOVING SOUTH AT 23
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.

PEOPLE IN PHILLIPS AND TUNICA COUNTIES...INCLUDING THE CITIES OF
ELAINE...HELENA...MARVELL AND WEST HELENA...SHOULD MONITOR THIS STORM
CLOSELY. THIS SIGNIFICANT WEATHER ALERT IS IN EFFECT UNTIL 230 PM
CDT.

.A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT FOR THE ALERT
AREA.

The radar

The Memphis radar (KNQA), 31 km away, was scanning. The volume nearest the first event began at 19:19 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
April 22, 1:20 PM CST to 1:25 PM CST
Where
Shelby County, 3.49 mi NNE of Capleville
Measured
0.88 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
35.062, -89.886

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2008Every state in 2008This day in weather historyWarnings in Tennessee, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 98058.